A GRANDFATHER claimed this week that a controversial anti-smoking drug drove him to the brink of suicide.
Retired engineer David Greenfield, 65 of Manor Brook, Accrington, had tried several conventional methods of giving up his 30-a-day habit before his chemist told him about the new "wonder pill" Champix.
He started taking the drug last August and completed the first part of a two-stage programme by early September with no problems.
But during the second stage he started to suffer from a horrifying list of side effects including paranoia, dizzy spells, terrifying vivid nightmares, weight loss and loss of appetite, irrational behaviour and palpitations.
But the worst were flashbacks and strong thoughts of suicide.
Mr Greenfield, who has 11 grandchildren, said: "I’m speaking out because I want people to realise that this drug can be dangerous. I have suffered terribly for over six months now and others could be suffering too.
"I have had horrifying nightmares that are so real, when you wake up you think they are still going on.
"But the flashbacks are the worst. They are like still pictures of all the bad moments in your life. The simplest things can trigger them, from something you’re having for tea to people talking in the street.
"There were often days when I would think about killing myself. I would be very calm and clinical about it. I would plan the best time to leave the house and decide I was going to step out in front of a lorry.
"Thinking back now, it was truly awful. If I didn’t have my grandchildren I probably would have done it."
Mr Greenfield stopped taking the tablets and sought help from his doctor who prescribed him anti-depressants and referred him to a counsellor.
When he started researching the drug he was horrified to discover it had been linked to two suicides, a dad-of-two from Doncaster who hanged himself and a Bolton man who slashed his wrists. A further 62 suicidal-type reactions had been reported.
Mr Greenfield said: "It is obvious more trials need doing on this drug. I feel like a guinea pig."
He had answered an NHS Stop Smoking advert in the Observer and asked a nurse at the Peel House Medical Centre for Champix after being told it had a near 100 per cent success rate in men of his age.
He said: "I went to the clinic because I felt ready to stop smoking. I have emphysema and smoking isn’t helping me get better, I want to be around to see my grandchildren grow up. But I was told nothing about possible side effects."
A spokesman for manufacturers Pfizer said: "Patient safety is our first priority. We are vigilant in monitoring adverse drug reports for all our medicines.
"The most common side effects reported in the clinical trial programme for varenicline (the generic name for Champix) were nausea, headaches, insomnia and abnormal dreams.
"Smoking cessation, with or without treatment, is associated with nicotine withdrawal symptoms and the exacerbation of underlying psychiatric illness. A depressed mood may be a symptom of nicotine withdrawal.
"Depression, rarely including suicidal ideas and suicide attempts, has been reported in patients undergoing smoking cessation therapy. Clinicians should be aware of the possible emergence of depressive symptoms in patients undergoing therapy, either with or without treatment, and should advise patients accordingly."
A spokesman for East Lancashire Primary Care Trust said: "There is a clear protocol that people are told there is a possibility of potential side effects, though most people have none or just have minor effects such as feeling sick, especially if the pills are not taken with a full glass of water just after a meal.
"All Champix users are given the name of a nurse and a telephone number to ring should they have any side effects that worry them. We know that the majority of users do well, have no side effects and are helped to stop smoking. If there are any side effects, the particular treatment is discontinued and the person is advised to see their doctor.
"Champix is thought to be a safe medicine for most people, with few reported side effects. It also has a very high rate of success in getting people off smoking.
"All drugs have the potential for side effects with some people. However, regrettable as this may be, it should not stop people coming to the service to try to give up smoking."